Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Houston/Galveston, TX

July 14, 2005Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 14, 2005, 2:07 PM CDT for Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 2:07 PM CDT (19:07 UTC)
Expired
Jul 14, 2005, 5:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 31 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 141907
FFWHGX
TXC201-142200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
207 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 500 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A CLUSTER
OF THUNDERSTORMS OVER EASTERN HARRIS COUNTY SLOWLY MOVING. 

* FLOODING IS EXPECTED IN OR NEAR...
HOUSTON... BARRETT...HIGHLANDS AND SHELDON.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2961 9539 2964 9507 2973 9495 2982 9494
      2991 9501 2986 9545

$$
1 follow-up statement
000 
WGUS74 KHGX 141926
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
221 PM CDT THU JUL 14 2005

TXC201-142200-
HARRIS-
221 PM CDT THU JUL 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR HARRIS
COUNTY...

AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM
CHANNELVIEW TO DOWNTOWN HOUSTON TO NEAR ADDICKS. 

RAINFALL RATES OF 2 TO 3 INCHES AN HOUR CAN BE EXPECTED FROM THESE
STORMS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2965 9554 2964 9507 2973 9495 2982 9494
      2991 9501 2977 9571

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:45 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 14, 9:45 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
945 AM CDT THU JUL 14 2005

.DISCUSSION...
12Z DATA CONFIRMS THE OBVIOUS...ABOVE NORMAL PWS AROUND 2.2 INCHES
WITH VIRTUALLY NO CAP ALLOWING CONVECTION TO FIRE ALONG THE COAST.
MORE ORGANIZED CONVECTION OVER NORTHERN ZONES BEING HELPED BY
SUBTLE BUT IDENTIFIABLE SHORT WAVE.  200MB ANALYSIS SHOWS WEAK
SPEED MAX OVER NORTHERN LA AND ANOTHER FROM FAR WEST TEXAS INTO
THE HILL COUNTRY.  RAINFALL 2 TO 3 INCHES ALREADY CONFIRMS THE
OUTLOOK FOR LOCALLY HEAVY RAINFALL.  WE EXPECT CENTRAL ZONES TO BE
THE FOCUS THIS AFTERNOON AS THEY WILL GET BEST SOLAR HEATING AND
OUTFLOW BOUNDARY/SEABREEZE INTERACTION SHOULD PROVIDE FOCUS.
EXPECT ANOTHER ROUND OF STREET FLOODING WHERE THE STRONGER STORMS
FORM DUE TO SLOW STORM MOVEMENT AND HIGH PWS.

MINOR UPDATES TO GRIDS FOR FIRST PERIOD TO LOWER MAX TEMP A NOTCH AND
ADJUST RELATED PARAMETERS.

30

&&

.PREV DISCUSSION... (ISSUED 330 AM CDT THU JUL 14 2005)

DISCUSSION...
CONDITIONS WILL REMAIN FAVORABLE FOR ACTIVE CONVECTIVE DEVELOPMENT
ACROSS SE TX FOR THE NEXT FEW DAYS. AIRMASS WILL REMAIN MOIST AND
UNCAPPED THROUGH AT LEAST SATURDAY WITH PWS FORECAST TO REMAIN AT
OR ABOVE TWO INCHES.

BOTH GFS/ETA INDICATE SOME CHANGES IN THE SYNOPTIC SCALE OVER THE NEXT
24 HOURS. BOTH MODELS FORECAST THE APPROACH OF A WEAK JET MAX AT 250
MB WHICH WILL ACT TO INCREASE UPPER LEVEL DIFFLUENCE OVER SE TX
BEGINNING THIS AFTN. UPPER DIFFLUENCE BECOMES EVEN MORE PRONOUNCED BY
EARLY FRIDAY. MEANWHILE...500 MB TROUGH DEVELOPS OVER CENTRAL TEXAS
TODAY/FRIDAY. MODELS FORECAST WEAK SURFACE TO 850 MB TROUGH CURRENTLY
JUST NORTH OF THE AREA TO REMAIN IN PLACE AND SERVE AS A FOCUS FOR
POOLING MOISTURE AND CONVECTIVE DEVELOPMENT PRIMARILY FOR OUR NRN
ZONES. THE OTHER CONVECTIVE FOCUS FOR OUR AREA WILL BE THE SEABREEZE.

MODEL FORECAST SOUNDINGS SHOW CONVECTIVE TEMPS AGAIN IN THE UPPER
80S/AROUND 90 TODAY SO THINK SETUP WILL BE SIMILAR TO YESTERDAY
WITH ACTIVITY DEVELOPING NEAR THE COAST EARLY THIS MORNING AND THEN
INLAND TOWARD MIDDAY. WILL GO CHANCE POPS THIS MORNING...LIKELY THIS
AFTERNOON. STILL THINK FRIDAY WILL SEE THE MOST WIDESPREAD COVERAGE
OF PRECIP AS THIS IS WHEN WE SEE THE BEST DIFFLUENCE AND LOWEST
CONVECTIVE TEMPS. WENT LIKELY POPS AREA WIDE AND LOWERED TEMPS.

GIVEN SLOW STORM MOTION AND HIGH PWS...WILL MENTION LOCALLY HEAVY
RAIN IN THE FORECAST AND HAZARDOUS WEATHER OUTLOOK TODAY AND FRIDAY.
AN ISOLATED PULSE-TYPE SEVERE STORM IS ALSO POSSIBLE...BUT THE
OVERALL THREAT IS QUITE LOW.

500 MB RIDGE SLOWLY BEGINS TO BUILD ACROSS THE AREA BY EARLY NEXT
WEEK...HOWEVER ATMOSPHERE WILL BE SLOW TO DRY OUT. KEPT WITH TREND OF
LOWERING POPS BEGINNING SUNDAY BUT GENERALLY KEPT POPS IN CHANCE
CATEGORY. TPC FORECAST HAS HURRICANE EMILY IN THE SOUTHWESTERN GULF
MONDAY NIGHT. ANY IMPACTS AT ALL FROM THIS SYSTEM WOULD BE FELT
BEGINNING TUESDAY OR WEDNESDAY.

35

MARINE...
THE PRESSURE GRADIENT IS RELATIVELY WEAK BUT WINDS ARE UP TO 15
KNOTS OFFSHORE. THINK THIS DIURNAL TREND OF WIND SPEEDS HIGHER AT
NIGHT AND LOWER DURING THE DAY WILL CONTINUE. EMILY NOW FORECAST TO
ENTER THE SOUTHWESTERN GULF MONDAY NIGHT AND EFFECTS...IF ANY...WILL
BEGIN TO AFFECT MARINE AREAS ON TUESDAY.  43

AVIATION...
PERSISTENCE SEEMS THE WAY TO GO. LOW CONVECTIVE TEMPS AND HIGH PWS
WOULD INDICATE ANOTHER ACTIVE DAY WITH TSRA AFFECTING TAF SITES
DURING THE MORNING FOR GLS/LBX...EARLY AFTERNOON AT HOU AND MID TO
LATE AFTERNOON IAH/CLL. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN.
TAF SITES TO REMAIN VFR EXCEPT IN AND AROUND TSRA.  43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  76  93  75  93 /  60  30  60  30  50
HOUSTON (IAH)              91  75  91  74  91 /  60  30  60  30  50
GALVESTON (GLS)            89  82  89  81  89 /  50  40  60  30  50

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Jul 14, 7:00 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT THU JUL 14 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
700 AM CDT THU JUL 14 2005

...LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY AND
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
DAYTIME HEATING WILL COMBINE WITH ABUNDANT MOISTURE TO PRODUCE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS
TODAY.

LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY. RAINFALL AMOUNTS
TODAY WILL AVERAGE AROUND 1/2 INCH. HOWEVER...ISOLATED STORMS COULD
PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A SHORT PERIOD OF TIME.
THIS RAINFALL COULD LEAD TO MINOR FLOODING OF STREETS...FEEDER
ROADS...FREEWAY UNDERPASSES...OR OTHER LOW LYING SPOTS.

THERE IS ALSO THE POSSIBILITY OF ONE OR TWO STORMS BRIEFLY BECOMING
SEVERE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SIMILAR CONDITIONS ARE EXPECTED ON FRIDAY WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST TEXAS. LOCALLY
HEAVY RAINFALL AND MINOR FLOODING PROBLEMS WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:57 PM CDTSpecial Marine WarningHGX63 min
Jul 14, 4:47 PM CDTSevere Thunderstorm WarningHGXAustin28 min
Jul 14, 6:21 PM CDTSevere Thunderstorm WarningHGXAustin, Waller39 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.